1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded education professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Coming off anti- depressants

Discussion in 'Health and wellbeing' started by Flowersinspring, Sep 27, 2019.

  1. Flowersinspring

    Flowersinspring Senior commenter

    That's what I'm doing. I've been doing it slowly for months with no help from the useless GPs at the surgery. The last 1 I spoke to actually questioned whether I had managed to reduce the amount I had been taking- apparently it's extremely difficult. I agreed- that was why I had gone to the doc's. Her advice was to buy a pill cutter to continue with the dosage decreases. Anyway, I digress.

    I'm struggling. Really struggling. Tearful, irritable, very sad. But I am not going to increase the doseage after coming this far on my own.

    Has anyone been through this without GP support? I've gone so slowly-it's taken over a year so far to reduce step by step- but feel so, so sad.

    Any words of wisdom much appreciated.
     
  2. bonxie

    bonxie Senior commenter

    Depression is a horrible illness and coming off the anti-depressants is no picnic either. I've got no words of wisdom for you, I'm afraid, but I do want to send you a hug.

    According to the leaflet from the medication my family member is on, it does take months and months to slowly decrease the dosage. Is your GP suggesting you decrease the dosage again even though you're currently feeling awful? If this GP hasn't been very helpful, is there another one at the practice that you could see? At our GP practice, one of the GPs is very sympathetic and is able to listen and phrase his suggestions in a way that my family member responds well to. Another of the GPs is apparently 'totally useless and horrible' and they usually come away from an appointment with them feeling worse than when they went in. You might find you get a better (more useful) response from a different GP.
     
  3. Corvuscorax

    Corvuscorax Lead commenter

    does feeling so sad indicate that you still need them?
     
    caress and Flowersinspring like this.
  4. Flowersinspring

    Flowersinspring Senior commenter

    Apparently it's a normal side effect when reducing the dose. Having been numbed to "normal" feelings for so long, it's the brain's way of acclimatisimg. Apparently. :(
     
  5. bonxie

    bonxie Senior commenter

    Doesn't sound like much fun at all.:( I hope you have something nice planned for this weekend to try to alleviate the effects a bit - maybe a nice meal, book, film, swim or something?
     
    Flowersinspring likes this.
  6. blue451

    blue451 Lead commenter

    Sending you a PM
     
  7. Corvuscorax

    Corvuscorax Lead commenter

    sounds horrible. I hope you feel better soon
     
    Flowersinspring likes this.
  8. JohnJCazorla

    JohnJCazorla Star commenter

    I'm sure I'm missing something here @Flowersinspring, can I ask
    "What is different about your situation that means you no longer need the anti-depressants?"

    Sorry that is probably just as crass as your useless doctor.

    Anyway, I've been on anti-depressants twice and both times regarded them as a means to reduce the stress and give me enough head space to address all these stressors and make them manageable. Then I'd convince my sympathetic doctor that I should go off them bearing in mind the above.

    Sounds easy, it wasn't and I was fortunate?!? enough to only be suffering from 'mild depression'.

    But given that you were right to go on the pills when you did then what has changed to make it okay to come off them?

    Sorry, still too harsh.

    All the Best.
     
    caress and sparklepig2002 like this.
  9. Flowersinspring

    Flowersinspring Senior commenter

    Hi- not at all harsh!
    I was on a v high dosage for a time and they really helped me cope. I decided to reduce the dosage very slowly as life had changed, circumstances were better (and I was also gaining weight!). As I say, this has taken a long time. It's just this final stretch is tricky. I so want to go cold turkey off them but can't due to the brain zaps and dizziness and irritability and tearfulness that accompany each reduction. I'll be patient and kobo. It's all I can do!:)
     
    JohnJCazorla likes this.
  10. sparklepig2002

    sparklepig2002 Star commenter

    This might be the problem. You should complete the course the GP has given you and then discuss coming off them. To me it sounds as though you have come off too early. Go back and discuss it. Good luck.
     
    JohnJCazorla likes this.
  11. ShowerGel

    ShowerGel Lead commenter

    Carry on reducing and the very best of luck!:)
    You'll be okay.
    The problem with these drugs is they're prescribed too easily because GPs have no time to spend with their patients to chat.
    The side effects/withdrawal is worse than the original symptoms so you feel so bad you go back to/up the original dose.
    Once you recover from the gradual withdrawal I'm sure you'll okay. Book some therapy/acupuncture/gym/swim anything than those drugs. Lose the weight and go out walking.
    There is nothing like moving your body to get those natural mood enhancers working.
    Just do it. Fake it 'till you make it and slam the front door behind you.
    I read that early morning light is a real mood raiser. Just place yourself in it. Step into your garden and stay there for 10 minutes and move.
    JUST DO IT!
    Looking at your post you already know the right thing. YOU are doing brilliantly! Don't give up now.
    If you want to cry do that but don't make a party of it. Limit yourself to 10 minutes of howling! VERY therapeutic and nothing wrong with that at all. We don't say laughing is wrong do we?
     
    JohnJCazorla likes this.
  12. sparklepig2002

    sparklepig2002 Star commenter

     
    Last edited: Oct 1, 2019
  13. Flowersinspring

    Flowersinspring Senior commenter

    I'm on a short break and am wanting to hide and cry. I want to be alone to wallow. I feel lile a terrible mum. Had a meltdown at tea. Hate myself.
     
  14. JohnJCazorla

    JohnJCazorla Star commenter

    I feel for you but that counts for nothing.

    Is there anyone you can lean on at this time? Family, friends, dog?? I was surprised when I admitted to loose acquaintances about my depression, they were universally supportive and I could have hassled them for a shoulder to cry on (or whatever) without adding to my anxiety.

    You do have support, the tricky thing is to recognise and ask for it.
     
  15. Flowersinspring

    Flowersinspring Senior commenter

    My one dog looks more miserable than me and the other is madness personified! Don't want to lean on my husband or friends- they've heard it all before and have their own lives to lead without me getting in the way again.
     
  16. bonxie

    bonxie Senior commenter

    Although you don't want to do this, it might be that you need to do it anyway. I'm sure they'd rather you leant on them than suffer in silence and feel even worse.

    If you have time, perhaps taking the miserable dog and the mad one out for a long walk would go a little way to making all three of you feel a bit better.

    I hope today goes better for you than yesterday. Best wishes.
     
    Flowersinspring and JohnJCazorla like this.
  17. JohnJCazorla

    JohnJCazorla Star commenter

    Which part of "In Sickness and In Health" are you struggling with here? If your husband can't take a joke he shouldn't have signed up. Even Mrs Cazorla (who is criticism personified) has stepped up and though I'm grateful for it, in part we both accepted this would happen from time to time and put up with the awkwardness of both asking and delivering.
    Regarding friends I regard 'true' friends as ones who will also step up should you ask. The pub is full of the people I wouldn't bother asking but like to socialise with. I can count the 'true' ones on the fingers of one hand but any one would and has made the difference at times.

    Sorry, the above is far too harsh, especially as I get that anxiety means you don't want to ask even more. However doing nothing is likely to lead to a downward spiral and hubbie/friends will have step up even more to drag you out from there.

    All the best and my sympathy. It's a lot easier to solve anxiety from my keyboard than it is to do it yourself. You have done it before and you do know that you can find a way out again, the brain that got you into this mess is also the brain that will get you out of this mess.

    Good wishes.
     
    Flowersinspring likes this.
  18. Flowersinspring

    Flowersinspring Senior commenter

    Thank you for your reply. The poor dogs are walked off their paws everyday and right now the miserable fella is asleep on me so all is good. Mad dog is finally asleep too! Bad day yesterday, better day today.:):)
     
  19. bonxie

    bonxie Senior commenter

    Sounds like you have two very lucky dogs. I'm glad today's been better.
     
    Flowersinspring likes this.
  20. sunshineneeded

    sunshineneeded Lead commenter

    @Flowersinspring, I really feel for you. Coming off anti-depressants seems to be different for different people, but never easy. Two close relatives had very different experiences - one managed very well by cutting down slowly and gradually. She did have a very supportive GP and was definitely 'in a better place' when she decided the time was right. The other had a similar experience to you and is still on them, albeit a lower dose than originally.
    I'm glad you had a better day yesterday and hope today is the same. Sending a hug.
     
    Flowersinspring likes this.

Share This Page